IG Living Blog
share

Dedicated to bringing comprehensive healthcare information, immune globulin information, community lifestyle and reimbursement news.

Posted on 20. June 2013

Looking on the Bright Side

by Tammie Allegro

I never anticipated that at age 37 I would be experiencing hot flashes and severe nausea. I would have figured I had a few years before I went through “the change.” Turns out, though, I am not going through menopause. I am actually trying a new medication that has some less-than-pleasant side effects. So far, I have been able to power through most of them, and I know that I am fortunate because the list of possible side effects is pretty long. So I’m trying to look at the bright side and be grateful knowing it could be worse.

This experience has led me to ask myself how I can be better about looking on the bright side of things. While researching my recent diagnosis, I read so many terrible stories about people who experienced years of misdiagnosis and limited family support due to lack of knowledge and understanding. And, again, I find myself feeling fortunate that I received a diagnosis after only suffering for three years. I have some family members who seem to think I am faking it, but most everyone else has been supportive and loving.

Another aspect of seeing the bright side came from being grateful that medication even exists to treat what I am going through. There are so many cases where a diagnosis would mean certain death or, at least, severe disability. So, I look at this medicine as a new start. I can live the life I thought I would, with some modifications. I may never run a marathon and be a size zero, but I can continue to work at a job I love and spend quality time with my daughters.

There are a range of side effects with all therapies - everything from headaches to hot flashes, extreme nausea and fatigue. And, there are side effects with intravenous immune globulin therapy that are much more difficult to deal with. However, even those really tough side effects stand as a reminder that the person receiving the infusion is being treated, and is being given the chance to spend a little more time with a loved one or even getting laundry done. For me, each thing I accomplish is a daily reminder that the medicine is working and the side effects are worth it. This isn’t to say that I love the side effects, but rather I accept that with the treatment I’m receiving, it is a package deal.

When I was a healthy adult, I took so much for granted. I used to think that I would feel young forever. That I would be able to always live life to the fullest and always be on the move. Well, my body doesn’t feel young anymore, but my heart and mind do. As for living life to the fullest, I think that is all about perception. If I am doing everything I can with the tools life has provided me, then I will be happy with the life I have been given - even if it isn’t the one I planned. And on the bright side, each time I have a hot flash, I remind myself that it means my medicine is working.   

  more

Comments (6) -

debbie
10:12 AM on Friday, June 21, 2013

Thank you for reminding us to be grateful and thankful.  Everytime I get an infusion I am thankful for all the volunteer blood donors that made my infusion possible.  Thank you again and again.  Hope you all feel well.

Rochelle
11:09 AM on Friday, June 21, 2013

Yes! Many thanks. I often think more about what I can't do when in reality, I have been able to live a quite normal life thanks to IVIG. I am now in my 60s (and still experiencing those hot flashes along with migraines after my infusions) but I know that not long ago, even the 60s was considered a long life. I continue to work as a theater actress and and spend time with my grand children (or as my doctor says - little germ factories). I have a wonderful team of physicians and a caring family who understand what I need and support me. I am truly fortunate. Thanks again for the well-thought, well-written article. Thanks too, to Debbie for her comment of thanks to the volunteer plasma donors. We might not be alive today without their donations.

ARosengard
3:08 PM on Friday, June 21, 2013

Just wanted to ask a quick question. I have CVID, been on some sort of immune globulin for about 6 years. I am not getting my period anymore and have hot flashed. My immunologist and the drug company have said it is not the result of the meds. Is this really true or are they just covering up the fact that they do not really know. Any links you can provide of women and IVIG would be appreciated.

Jane
9:22 AM on Monday, June 24, 2013

I get IVIG every 21 days. I started to experience hot flashes right around the time I started my infusions. I talked to my doctor and mentioned the hot flashes. He told me that they are not a side effect of IVIG. Never heard of hot flashes as a side effect. He said I must be going through menopause. I didn't think I was because I was only 47 years old. Now have been having IVIG for almost two years and still have hot flashes. Less severe now but having them every day. Maybe i am not crazy and they are linked to my IVIG.

Linda Thornrose
8:37 AM on Tuesday, June 25, 2013

I, too, appreciate the reminder to be grateful for treatments that allow us to live 'normal' lives.  I haven't been cold for nearly the ten years since I started IVIG; I am always hot.  I also get headaches and fatigue nearly every treatment; just try to plan around them for a few day and hope they don't last longer.  I am on vacation with my husband at the moment and just keep trying to push through.  He is supportive, but even he gets discouraged when I can't keep up at times.  I am so grateful for him, the donors, friends and family that try to understand.  I also suffer from fibromyalgia and chronic fatigue and that seems to have more of a stigma as far as others understanding that it is real, though as in CVID, there are no outward symptoms either.  Today I am very tired and would like to crawl into a bed and stay there a day or two, but, hey! I am on vacation and need to enjoy every minute I can!!  I can rest when I get back home in a few weeks.  Thank  you Tammie for the gentle reminder of having an attitude of gratitude...it is the best way to face life.  God bless you.

Carol M
10:50 AM on Wednesday, June 26, 2013

Thanks so much for the wonderfully inspirational article. I too struggle with hot flashes either from the IVIG treatments or menopause or most likely both! I never associated the flashes with the treatment but it now makes sense. I am 53 and have been on IVIG treatments for 3 1/2 years. I thought I was done with menopause prior to the treatments but it came back with a vengeance once I began them. Funny thing is...I never get the flashes while sleeping. Very odd but then what about CVID feels normal anyway??? = )))

Add comment

Before submitting your comment, please review the IG Living privacy policy.

If you prefer to submit your comment privately, please email Abbie Cornett ACornett@IGLiving.com